Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

July 21, 2017Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 21, 2017, 1:51 PM EDT for Brevard County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 1:51 PM EDT (17:51 UTC)
Expired
Jul 21, 2017, 2:30 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 17 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS82 KMLB 211751
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
151 PM EDT FRI JUL 21 2017
 
FLZ047-211830-
Southern Brevard County FL-
151 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Patrick Shores, or over Patrick Air Force Base, moving
southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Cocoa Beach, Satellite Beach and Malabar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2784 8049 2782 8051 2782 8082 2826 8078
      2832 8062 2785 8049
TIME...MOT...LOC 1750Z 316DEG 5KT 2821 8064 

$$

Glitto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 10:15 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 21, 10:15 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1015 AM EDT Fri Jul 21 2017

.DISCUSSION...

Central FL under an H100-H70 confluent zone with trough axis draped
over the I-4 Corridor and the Atlc ridge axis blanketing south FL
and the north Bahamas. KTBW/KMLB/KXMR wind profilers mapping the
trough axis through the sfc-5KFT lyr with N/NW winds at KTBW veering
to SW at KMLB/KXMR. Early morning convection in the Gulf Stream
reflects the ascending right flank of the trough and points to
another WX day for east central FL.

Sfc dewpoints in the M/U70s indicate overall available moisture
remains plentiful, confirmed by the 21/12Z RAOBS with PWat values in
the 1.75"-2.00" range over central/south FL...RAP40 analysis
indicates values closer to 2.00". Mid lvl temps have cooled a touch
over the past 24hrs due to a lcl cool pocket asscd with a mid lvl
cut-off low over the FL Big Bend. RAP40 analysis shows H50 temps
btwn -7C/-8C and H70 readings btwn 8.0-8.5C, yielding lapse rates of
5.5-6.0C/KM thru the lyr...12Z RAOBs measured direct values in the
6.0-6.5C/KM range. Thermodynamic instability remains high with fcst
CAPE arnd 2300J/kg along the I-4 Corridor, increasing to arnd
3200J/kg over south FL.

No sig mid lvl capping overhead, and with deep convection already
present over the SW peninsula, anticipate lcl convection will begin
firing as sfc temps reach their convective triggers (M80s), which
will occur no later than noon. Activity will initialize along the
coast as the east coast sea breeze develops. Inland progression of
the sea breeze will be slow due to the SW H100-H70 flow, but
convection will largely follow its propagation, forming along
mesoscale bndry collisions as they push inland.

Likely PoPs (60-70pct) south of I-4, chc to the north (50pct) as a
pocket of slightly drier and more stable air sits over the NE FL.
KTBW/KXMR RAOBs show a drier air thru the H50-H30 lyr with avg
dewpoint depressions btwn 15-20C that will support strong wind gusts
and frequent CG lightning strikes. Weak SW steering flow blo 10KTS
will increase the potential local heavy rain, as well as blowback
debris clouds/precip along the coast late aftn/early evng. Max temps
U80s/L90s along the coast...L/M90s interior.

&&

.AVIATION...Thru 22/12Z.
Sfc winds coastal sites: thru 21/17Z S/SW 4-7KTS bcmg E/SE 8-
12KTS...btwn 22/00Z-22/03Z bcmg S/SW AOB 3KTS.

Sfc winds interior sites: KSFB/KMCO thru 21/18Z S/SW 3-6KTS...btwn
21/18Z-21/20Z bcmg E/SE 5-8KTS...btwn 22/02Z-22/05Z...bcmg S/SW AOB
3KTS. KISM/KLEE...thru 22/00Z W/SW 4-7KTS...btwn 22/00Z-
22/03Z...bcmg S/SW AOB 3KTS.

Vsbys/WX/Cigs: Btwn 21/16Z-20/20Z...chc MVFR shras/slgt chc IFR
tsras. Btwn 21/20Z-21/24Z...S of KLEE-KTIX nmrs MVFR shras/IFR
tsras...slgt chc LIFR +tsras with sfc G35KTS...N of KLEE-KTIX sct
MVFR shras/IFR tsras...slgt chc LIFR +tsras with sfc G35KTS. Btwn
22/00Z-22/02Z...chc MVFR shras/slgt chc IFR tsras.

&&

.MARINE...
Atlc ridge axis over south FL/nrn Bahamas will combine with a weak
trough over central/north FL to maintain a light to gentle S/SW
breeze over the lcl Atlc..bcmg E/SE near the coast by midday with
the formation of the east coast sea breeze. Seas AOB 2FT nearshore
and 2-3FT well offshore. Sct to nmrs showers and sct t-storms over
the Gulf Stream thru early aftn, diminishing by mid aftn. Sct tsras
mvg offshore late aftn/early evng will have the potential to
generate sfc wind G35KTS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term Update....Bragaw
Aviation/Impact WX...Glitto
Hazardous weather outlook, Jul 21, 10:32 AM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1032 AM EDT Fri Jul 21 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1032 AM EDT Fri Jul 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and storms will reach into southern interior sections of
east central Florida by midday. The east coast sea breeze will also
begin to form, with a few cells developing along it. Storms will
become scattered to numerous over the interior sections early to mid
afternoon, then move from the interior to the east coast during the
mid to late afternoon hours. The activity will cross the coast and
continue over the Atlantic waters late afternoon into early evening.
Storms will move a little faster across the southern sections,
toward the northeast at 10 mph, versus 5 mph in the north. A few
stronger storms containing wind gusts up to 50 mph, small hail,
frequent to excessive lightning strikes, and very heavy rain.

.FLOOD IMPACT...
Locally heavy rainfall accumulating up to 2 to 3 inches will cause
nuisance standing water on some roads and low lying areas. Areas
that have seen multiple rounds of heavy rain over the past several
days will be most vulnerable to flooding.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to impact the
Atlantic intracoastal waters and inland lakes this afternoon. Gusty
winds exceeding 35 knots and frequent lightning strikes are the main
hazards. Boaters are reminded that sudden changes in wind speed and
direction can occur well ahead of the heaviest rain from a lightning
storm. Seek safe harbor in advance of storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered lightning storms are expected each afternoon into next
week. The primary threats will be dangerous cloud to ground
lightning and gusty winds. Slow moving storms will also produce
very heavy rains resulting in temporary flooding of some roads and
poor drainage areas.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Pendergrast/Glitto

In the hours before

Local storm report, Jul 21, 1:29 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
129 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     2 NW OKEECHOBEE         27.26N 80.85W
07/21/2017  M39 MPH          OKEECHOBEE         FL   AWOS

            OBSERVERS AT OKEECHOBEE AIRPORT MEASURED A PEAK WIND GUST
            OF 34KT/39MPH FROM THE SSW.

&&

KR
Special weather statement, Jul 21, 1:34 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
134 PM EDT FRI JUL 21 2017

FLZ054-058-059-064-211830-
St. Lucie FL-Okeechobee FL-Martin FL-Indian River FL-
134 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...EASTERN OKEECHOBEE...
INDIAN RIVER AND MARTIN COUNTIES UNTIL 230 PM EDT...

At 130 PM EDT, Doppler radar was tracking a clusters of
thunderstorms intensifying over eastern Okeechobee county and the
Treasure Coast counties. The storms were building to the north-
northeast at 10 mph.

Winds in excess of 40 mph and frequent lightning will be possible
with these storms.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Sebastian and Stuart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2699 8006 2696 8051 2710 8066 2716 8071
      2720 8077 2733 8092 2781 8082 2781 8049
TIME...MOT...LOC 1730Z 231DEG 12KT 2765 8068

Glitto
Special weather statement, Jul 21, 1:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
151 PM EDT FRI JUL 21 2017

FLZ047-211830-
Southern Brevard County FL-
151 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BREVARD COUNTY UNTIL
230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Patrick Shores, or over Patrick Air Force Base, moving
southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Cocoa Beach, Satellite Beach and Malabar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2784 8049 2782 8051 2782 8082 2826 8078
      2832 8062 2785 8049
TIME...MOT...LOC 1750Z 316DEG 5KT 2821 8064

Glitto

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:34 PM EDTSpecial Weather StatementMLBIndian River, Martin, Okeechobee, Saint Lucie56 min
Jul 21, 1:48 PM EDTSpecial Marine WarningMLB57 min
Jul 21, 1:59 PM EDTSpecial Marine WarningMLB91 min
Jul 21, 2:01 PM EDTSevere Thunderstorm WarningMLBMartin26 min
Jul 21, 2:07 PM EDTSpecial Weather StatementMLBOrange38 min
Jul 21, 2:12 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola30 min
Jul 21, 2:33 PM EDTSpecial Weather StatementMLBOsceola57 min
Jul 21, 2:37 PM EDTSpecial Weather StatementMLBOsceola38 min
Jul 21, 2:41 PM EDTAreal Flood AdvisoryMLBOsceola94 min
Jul 21, 2:45 PM EDTSpecial Weather StatementMLBLake45 min
Jul 21, 3:02 PM EDTSpecial Weather StatementMLBOsceola43 min
Jul 21, 3:29 PM EDTSpecial Marine WarningMLB91 min
Jul 21, 3:39 PM EDTSpecial Weather StatementMLBSeminole51 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.